Q: Which meds can make you gain weight?
Oz says: A surprising number of drugs might do it, especially when you first start taking them. "If a prescription is going to make you gain weight, it usually does so in the first six months of treatment," says Holly Lofton, MD, director of the Medical Weight Management Program at NYU Langone Medical Center. Some drugs are well-known for having this side effect — see the list below.
If you're keeping your other habits the same and feel pretty sure it's your meds' fault, speak up. "In many cases, there are other drugs you could try that don't have an impact on weight," says Lofton. Call your doc's office; the first step is telling her what's happening and that it bothers you. What you shouldn't do: stop taking a med without discussing it with her.
The Classic Culprits
Antidepressants: Some stimulate appetite; others rekindle the desire for food in people who had lost interest (a healthy thing, but it can surprise you on the scale).
Antihistamines: These block histamine, a chemical involved in allergy symptoms. Less known but important: Suppressing histamine can rev up your appetite.
Beta-blockers: Slowing your heart rate — one of these meds' jobs — can make your metabolism sluggish. Beta-blockers may also cause fatigue, so you don't feel like exercising.
Corticosteroids: High doses of these common anti-inflammatory drugs may trigger dramatic weight gain (up to a pound a day), but you can slim down once your treatment ends.
Diabetes drugs, including insulin: Not only can these meds make you want to eat more, but the increased levels of insulin in your body encourage your cells to squirrel away fat and hang on to it.
This story originally appeared in the May 2016 issue of Dr. Oz The Good Life.
The hottest ticket in daytime TV can be yours. Make your free appointment to see The Dr. Oz Show in NYC: www.doctoroz.com/tickets